Illinois, 2010

Excessive Heat in Illinois, July 28, 2010

July 28, 2010 · NWS LSX · 2 events in 2 counties and zones

High temperatures in the St. Louis Metropolitan area rose to the middle 90s with the Heat Index around 105.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

High temperatures in the St. Louis Metropolitan area rose to the middle 90s with the Heat Index around 105.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 28, 12:00 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 28, 12:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT WED JUL 28 2010

.UPDATE...
/1130 AM CDT WED JUL 28 2010/

LATEST SURFACE ANALYSIS DEPICTED POOL OF MIDDLE TO UPPER 70S
DEWPOINTS ACROSS THE EASTERN HALF OF THE CWA. WITH LITTLE IN THE
WAY OF CLOUD COVER THIS MORNING...TEMPERATURES HAVE RISEN QUICKLY
TOWARD 90 DEGREES. IT WILL ONLY TAKE A FEW MORE DEGREES RISE TO
PUSH HEAT INDICES OVER 105. HAVE THEREFORE EXPANDED THE HEAT
ADVISORY TO MUCH OF EXTREME EASTERN MISSOURI AND ALL OF OUR
ILLINOIS COUNTIES.

STILL EXPECT SOME SCATTERED DIURNAL THUNDERSTORMS TO DEVELOP THIS
AFTERNOON WITH LATEST SPC MESOSCALE ANALYSIS PAGE DEPICTING OVER
3000 J/KG OF CAPE WITH LITTLE CIN OVERHEAD. COLD FRONT TO OUR
NORTH IS MAKING STEADY PROGRESS TOWARD THE CWA...AND WOULD EXPECT
SOME LINEAR ORGANIZATION TO CONVECTIVE DEVELOPMENT ACROSS
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS LATER ON THIS
AFTERNOON/EVENING. ONLY WAY TO GET WIDESPREAD SEVERE WEATHER EVENT
TODAY WOULD BE FOR CONVECTION TO CONGEAL AND DEVELOP A COLD
POOL. THIS IS DUE TO AN OVERALL LACK OF SHEAR OVERHEAD.
REGARDLESS...A FEW SEVERE REPORTS SHOULD BE ANTICIPATED GIVEN
INSTABILITY REPRESENTED BY 3000-4000 J/KG OF CAPE.

CVKING

&&

.DISCUSSION...
/339 AM CDT WED JUL 28 2010/

LITTLE CHANGE IN THINKING/FORECAST FROM PREVIOUS SHIFT.  LINE OF
STORMS UP IN IOWA LOOK TO BE ALONG OR PERHAPS JUST AHEAD OF THE TRUE
COLD FRONT AND ARE MOVING SOUTH FAIRLY SLOWLY.  ETA BASED ON RADAR
TO UIN IS ABOUT 19Z...21Z TO PPQ...22Z TO COU...00Z TO STL...02Z TO
SLO...AND 03-04Z TO FAM.  THIS OF COURSE ASSUMES THAT THE SOUTHWARD
PROGRESSION OF THE STORMS REMAINS CONSTANT.  THINK WE COULD SEE SOME
INCREASE IN SPEED THOUGH AS THE UPPER LEVEL SHORTWAVE BEGINS DIGGING
INTO THE MISSISSIPPI VALLEY THIS AFTERNOON.  REGARDLESS...IT STILL
LOOKS LIKE WE'LL HAVE A LINE OF STORMS MOVING INTO THE NORTHERN
PORTION OF THE AREA THIS AFTERNOON.  SHOULD HAVE BETWEEN 2500-3500
J/KG OF CAPE AND AROUND 20KTS OF DEEP LAYER SHEAR THIS AFTERNOON
WHICH SHOULD BE ENOUGH TO KEEP STORMS SEMI-ORGANIZED AND PROVIDE FOR
A MARGINAL DAMAGING WIND THREAT OVER NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS BEFORE WE LOSE DAYTIME HEATING.  INSTABILITY DROPS
WAY OFF FURTHER SOUTH AFTER DARK AND MODEL SOUNDINGS EVEN LOOK
WEAKLY CAPPED...SO IT'S POSSIBLE THE STORMS MAY DIE OUT ENTIRELY.
DO NOT HAVE ENOUGH CONFIDENCE OF THAT HAPPENING TO PULL POPS...BUT I
DID BACK OFF A SKOSH.

OTHER STORY FOR TODAY IS THE HEAT.  SHOULD SEE PLENTY OF SUNSHINE
TODAY AHEAD OF THE STORMS.  TEMPS ARE ALREADY RUNNING 2-4 DEGREES
WARMER THAN YESTERDAY MORNING.  ADDING THIS TO YESTERDAY'S HIGH
TEMPS PUTS US SQUARELY BETWEEN 92 AND 95 IN MOST LOCATIONS FOR HIGHS
TODAY.  THOSE AIR TEMPS COMBINED WITH DEWPOINTS IN THE LOW TO MID
70S GENERATES HEAT INDEX VALUES BETWEEN 100 AND 105.  HIGHEST HEAT
INDEX VALUES SHOULD BE IN THE STL METRO AREA...SO GOING ADVISORY
LOOKS VERY GOOD.

NAM AND GFS ARE IN GOOD AGREEMENT ON PLACEMENT OF COLD FRONT THROUGH
THE REMAINDER OF THE WEEK...THOUGH THEY MIGHT BE A BIT SLOWER WITH
ITS SOUTHWARD PROGRESSION.  THE GFS IS A BIT FASTER WITH THE DRY
ADVECTION THAN THE NAM IS.  IF THE NAM IS CORRECT WE MIGHT NEED TO
EXTEND THE ADVISORY INTO THURSDAY AS IT STILL HAS 2M DEWPOINT TEMPS
IN THE MID 70S UP IN EAST CENTRAL MISSOURI DURING THE EARLY
AFTERNOON.  BY THAT TIME THE GFS IS DROPPING THE DEWPOINT BELOW 70.
WILL PASS THIS ON TO THE DAYSHIFT TO WATCH.

FRIDAY WILL LIKELY BE THE PICK DAY OF THIS WEEK WITH DEWPOINTS
HOLDING AT 70 OR BELOW AND AIR TEMPS IN THE UPPER 80S TO AROUND 90.
BY SATURDAY THE FLOW TURNS BACK TO THE SOUTH ALLOWING 70+ DEWPOINTS
BACK INTO THE AREA AHEAD OF THE NEXT COLD FRONT.

CARNEY

&&

.AVIATION...
/1249 PM CDT WED JUL 28 2010/

DIURNAL CU FIELD IS ALREADY WELL DEVELOPED ACROSS THE BI-STATE
REGION...WITH SOME ISOLATED SHOWERS BEGINNING TO OCCUR. TSRA IS A
CONCERN FOR KSTL...KSUS...KCOU...AND KUIN LATER THIS AFTERNOON AS
DAYTIME HEATING ALLOWS FOR STRENGTHENING AND FURTHER DEVELOPMENT
OF STORM ACTIVITY. MOST ACTIVITY IS EXPECTED TO BEGIN TO TAPER OFF
AFTER SUNSET THIS EVENING...EXCEPT FOR KUIN WHERE THE APPROACHING
COLD FRONT WILL SERVE AS A FOCUS FOR CONTINUED TSRA AND SHRA
ACTIVITY. THE COLD FRONT WILL IMPACT KUIN BY AROUND 01Z...AND
IMPACT KSUS...KSTL...AND KCOU BY 08Z TO 09Z. FRONT WILL BECOME
RATHER DIFFUSE AS IT TRAVERSES THE AREA AND COVERAGE OF SHRA IS
EXPECTED TO DECREASE OVERNIGHT WITH CLEARING SKIES BEHIND THE
FRONT. WESTERLY WINDS TODAY WILL VEER TO THE NORTH OVERNIGHT...AND
BEGIN TO VEER NORTHEASTERLY BY THURSDAY AFTERNOON.

SPECIFICS FOR KSTL...
TSRA CHANCES WILL INCREASE THROUGH THE AFTERNOON BEFORE A SLIGHT
BREAK OCCURS LATE THIS EVENING BEFORE FROPA. SHRA CAN BE EXPECTED
ALONG WITH THE FRONT AROUND 08Z...WITH CLEARING SKIES BY MORNING.

JP

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR JEFFERSON MO-
     LINCOLN MO-PIKE MO-ST. CHARLES MO-ST. LOUIS CITY MO-ST.
     LOUIS MO-STE. GENEVIEVE MO.

IL...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ADAMS IL-BOND IL-
     BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
     IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
     PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Jul 28, 10:48 AM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1148 AM CDT WED JUL 28 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1148 AM CDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME OF THE THUNDERSTORMS COULD BECOME SEVERE AND CAPABLE OF
PRODUCING WIND GUSTS OF 60 MPH. LOCALLY HEAVY RAINFALL AND FLASH
FLOODING OF LOW LYING AREAS WILL ALSO BE POSSIBLE WHERE
THUNDERSTORMS MOVE REPEATEDLY ACROSS THE SAME LOCATION.

HEAT INDEX VALUES AROUND 105 DEGREES ARE EXPECTED ALONG AND EAST
OF THE MISSISSIPPI RIVER THIS AFTERNOON AND EARLY THIS EVENING.

MODERATE RIVER FLOODING IS EXPECTED TO CONTINUE FOR MUCH OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENTS FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA
FROM THURSDAY THROUGH SATURDAY AS SERIES OF FRONTS WAVER ACROSS
THE MIDDLE MISSISSIPPI VALLEY.

MODERATE RIVER FLOODING IS EXPECTED TO CONTINUE FOR MUCH OF THE
MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY SEVERE WEATHER AND FLOODING REPORTS TO
THE NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 excessive heat. Local standard time, as filed.

Excessive Heat, Madison

When
July 28, 12:00 PM CST to 9:00 PM CST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Excessive Heat, St. Clair

When
July 28, 12:00 PM CST to 9:00 PM CST
Where
St. Clair forecast zone
Reported by
ASOS
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255969, 255970.